Try it
ENT · Nose and paranasal sinuses: toxic shock syndrome after nasal packing
Sample itemA woman develops fever of 39 degrees C, hypotension, a diffuse erythematous rash and vomiting 36 hours after nasal packing for epistaxis. Which organism toxin is responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Toxic shock syndrome toxin of Staphylococcus aureus
Toxic shock syndrome toxin-1 from Staphylococcus aureus acts as a superantigen that triggers massive cytokine release. It is a recognised complication of nasal packing and nasal surgery. Treatment is removal of the pack, fluids, and antistaphylococcal antibiotics.
Option by option
A. Streptococcal M protein only
M protein is an antiphagocytic virulence factor of group A Streptococcus, not the toxin of nasal pack toxic shock.
B. Pseudomonas exotoxin A
Exotoxin A is associated with Pseudomonas infection of wounds and burns.
C. Toxic shock syndrome toxin of Staphylococcus aureus (correct)
Correct. TSST-1 acts as a superantigen.
D. Diphtheria toxin
Diphtheria toxin causes membranous pharyngitis and myocarditis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…